zbMATH — the first resource for mathematics

Abelian varieties having purely additive reduction. (English) Zbl 0557.14022
Let K be a field with a discrete valuation v with perfect residue field k. Let further A be an abelian variety of dimension g over K having purely additive reduction at v; this condition means that the connected component of the special fibre \(A_ 0\) of the Néron minimal model of A at v is a unipotent linear group over k. - For a prime number \(\ell\), let \(\ell^{b(\ell)}\) be the order of the \(\ell\)-primary part of A(K), with \(b(\ell)=\{0,1,2,...,\infty \}.\) The main theorem of this paper asserts that, with these hypotheses and notations, we have \(\sum (\ell - 1)b(\ell)\leq 2g,\) where the sum ranges over all prime numbers \(\ell \neq char(k)\). In particular A(K) has no \(\ell\)-torsion if \(\ell >2g+1.\)
The proof depends on monodromy arguments. Examples show that the inequality is best possible and that the restriction \(\ell \neq char(k)\) is essential. - It is a consequence of the main theorem that the number m of geometric components of \(A_ 0\) satisfies \(\sum (\ell - 1)ord_{\ell}(m)\leq 2g,\) where the sum is over the same \(\ell\). This improves a result of J. H. Silverman [Math. Ann. 264, 1-3 (1983; Zbl 0497.14016)]. It is not clear whether \(\ell =char(k)\) can be included in this sum. The paper concludes with some examples regarding the behaviour of points of order char(k) under the reduction map \(A(K)\to A_ 0(k).\)

14K05 Algebraic theory of abelian varieties
Full Text: DOI
[1] Fröhlich, A., Local fields, () · Zbl 0615.12021
[2] Grothendieck, A.; Raynaud, M.; Rim, D.S., Séminaire de Géométrie algébrique, SGA 7 I, 1967-1969, ()
[3] Lang, S., Abelian varieties, (1959), Interscience New York
[4] Especially: P. Deligne and M. Rapoport, Les schémas de modules de courbes elliptiques, pp. 143-316
[5] Especially: J. Tate, Algorithm for determining the type of a singular fibre in an elliptic pencil, pp. 33-52; Table 1, pp. 81-113 · Zbl 1214.14020
[6] Mazur, B., Modular curves and the Eisenstein ideal, Publ. math. IHES, 47, (1978) · Zbl 0394.14008
[7] Mumford, D., Geometric invariant theory, () · Zbl 0147.39304
[8] Nagata, M., Complete reducibility of rational representations of a matrix group, J. math. Kyoto univ., 1, 87-99, (1961) · Zbl 0106.25201
[9] Néron, A., Modèles minimaux des variétés abéliennes sur LES corps locaux et globaux, () · Zbl 0132.41403
[10] Oort, F.; Oort, F., Algebraic geometry, Oslo 1970, Compositio math., 23, 265-296, (1972), Wolters-Noordhoff Groningen, Also in · Zbl 0237.00014
[11] Oort, F., Good and stable reduction of abelian varieties, Manuscr. math., 11, 171-197, (1974) · Zbl 0266.14016
[12] Serre, J.-P., Corps locaux, () · Zbl 1095.11504
[13] Serre, J.-P., Cohomologie galoisienne, () · Zbl 0812.12002
[14] Serre, J.-P.; Tate, J., Good reduction of abelian varieties, Ann. of math., 88, 492-517, (1968) · Zbl 0172.46101
[15] Shimura, G.; Taniyama, Y., Complex multiplication of abelian varieties and its applications to number theory, Math. soc. Japan, (1961) · Zbl 0112.03502
[16] Shimura, G., On the field of rationality for an abelian variety, Nagoya math. J., 45, 167-178, (1972) · Zbl 0243.14012
[17] Silverman, J.H., The Néron fiber of abelian varieties with potential good reduction, Math. ann., 264, 1-3, (1983) · Zbl 0497.14016
[18] Tate, J.; Oort, F., Group schemes of prime order, Ann. sc. école norm. sup. 4me série, 3, 1-21, (1970) · Zbl 0195.50801
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.